Apixaban, concomitant medicines and spontaneous reports of haemorrhagic events

Gillian Caughey, Lisa M. Kalisch Ellett, John D. Barratt, Sepehr Shakib

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Introduction: Little is known about the potential safety issues associated with apixaban in clinical practice and their reporting in spontaneous adverse event (SAE) databases. Objective: To describe SAE reports associated with the oral anticoagulant apixaban from Australia, Canada and USA and to examine associated concomitant medicine use. Methods: SAE report databases from Australia, Canada and the USA were examined for all reports of adverse events associated with apixaban and concomitant medicines from 1 January 2012 to 30 September 2014. Disproportionality analysis (proportional reporting ratio (PRR) and reporting odds ratio (ROR)) was conducted for the quantitative detection of signals using the USA database. Results: There were 97 SAE reports associated with apixaban from Australia, 77 from Canada and 2877 from the USA. Reporting of haemorrhage (any type) was common, ranging from 18% for USA to 31% for Australia. Gastrointestinal (GI) haemorrhage was the most commonly reported haemorrhage, accounting for approximately 10% of adverse event reports across all countries. Positive signals were confirmed in the USA data (haemorrhage (any type) PRR, 12.1; χ2, 5582.2 and ROR, 13.4; 95% CI: 12.13–14.6; GI haemorrhage PRR, 11.8; χ2, 2325.4 and ROR, 12.3; 95% CI, 10.8–14.0). Reporting of concomitant use of medicines with the potential to increase bleeding risk ranged from 47.6% in Canada to 65.5% in Australia. Conclusion: A large proportion of adverse event reports for apixaban were associated with use of concomitant medicines which may have increased the risk of haemorrhage.

Original languageEnglish
Pages (from-to)157-164
Number of pages8
JournalTherapeutic Advances in Drug Safety
Volume8
Issue number5
DOIs
Publication statusPublished - 1 May 2017
Externally publishedYes

Keywords

  • Adverse event
  • Apixaban
  • Haemorrhage
  • Novel oral anticoagulant
  • Spontaneous reports

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this